Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Having irregular periods. On metformin. How critical is my situation? What steps must I take?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
iam having irregular periods , from starting itself .....rightnow iam 29 yrs ,unmarried girl .doctor recommended me metformin , can u please tell me how critical my suitation is and necessary steps which i should take , bcoz now i used to skip 2 -3 mestural cycles ...
Posted Fri, 1 Jun 2012 in Women's Health
Answered by Dr. Sree Gouri SR 4 hours later
According to your menstrual and treatment history the possibilities are,
1. PCOD (poly cystic ovarian disease) in which there will be hormonal imbalance leading to anouvlatory cycles, irregular periods, amenorrhea, insulin resistance with hyperinsulineamia.
In treating this condition your doctor might have kept you on insulin sensitizers like metformin, by using this by maintaining normal body mass index you can overcome this problem of delayed periods.
If not cured with metformin alone you can go for hormonal treatment or surgical methods.
2. After attaining menarche most of the people will have irregular periods and anovulatory cycles, after few cycles they will become regular.
If they are continuing the possibility of some underlying endocrine abnormality like thyroid disorder can be suspected.
If you not undergone thyroid hormonal test till now better get it done once to rule out that possibility.
3. Abnormal weight gain or loss, stress can also lead to menstrual abnormalities by affecting hypothalamo pituatary axis.
4. Conditions affecting general health like anaemia, deficiency of Vit D and calcium can also lead to menstrual abnormalities.
Don't worry there is treatment for every problem causing menstrual abnormality.
Now you have to,
- follow instructions and treatment of your doctor.
- get treated for any associated medical disorders if present.
- maintain weight according to height.
- take adequate nutrition and if needed iron, calcium and vitamin supplements.
- take support of your family members in facing the problem which will decrease the stress.
Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please do not forget to accept it.
Take care
Above answer was peer-reviewed by
Follow-up: Having irregular periods. On metformin. How critical is my situation? What steps must I take? 15 hours later
Thks mam , for your quick reply , my height is 5-3' and my weight is 51 kg.few years back i had my all hormone profile checked . doctor said everything is alright . i fllowed precscription but no satisfactorily effects.
even ultrasound was also done ......
ya throid test was not yet done .......
one more thing i used to take balanced diet including seasonal vegies , friuts , juices and milk .srry to say i have improved my eyesight but not this problem ...............
also my family is planning for my marriage , will this problem will trouble me alot in my future .........
apart from this can u guide me what all things i should include in my diet ...bcoz along with metformin , iam traking M2tone tablets also daily .............
Answered by Dr. Sree Gouri SR 7 hours later

You can continue with the marriage plans. You need not panic.

I have witnessed many patients conceiving with PCOS. You just need to keep the following things in mind:

1) Do not increase in weight
2) Take medication regularly and follow up with doctor.
3) As such there is no right diet that changes the course of the disease but we recommend replacing processed food with colorful vegetables and fruit in the diet.
4) The doctor should try to get regular periods with medication and predict ovulation. Once ovulation is happening then you can participate in successful intercourse and conceive.

Let me know if you have any further enquiries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor